ICU Delirium or possibly a drug reaction- my husband is confused and disorientated. Does anyone know how to cope?

My DH had a massive tumour discovered in his chest 11 weeks ago. His only option was surgery, which he had 12 days and 10 days ago (15 hours plus 4 hours, kept sedated in between). Progress has been two forward one back, but Friday was his best day. He was lucid and extubated and able to brush his teeth.

Today (Saturday) was hell. He is confused and delirious, thought that I hadn't ever visited, wanted the tv turned on that wasn't there, was quite agitated and aggressive /sarcastic alternating with being hyper-affable and apologising.

I don't know who this man is and am terrified and tearful. I don't want to visit although I miss him so much it hurts.

Has anyone else been through this? How did you cope?

Last edited by

9 Replies

oldestnewest
  • Firstly,I am so pleased that you have found this web site,and been brave enough to say what you have .It may sound like empty wotds,but,hang on in there,he wont remember a thing that he is saying,do try to forgive his unkind behaviour ,I am sure in "the real world " he isnt like that ,and when he recovers he will be haunted by bits that he remembers,drugs do really odd things,so bless you,keep strong for you and him,you will cope,just be positive,its not an easy ride,but,you are not alone,so many people understand your distress,it is so hard ,heres a big hug from me !The fact he has cleaned his teeth sounds really positive !

  • CancerWife, Hi, sorry about everything you're going through. After being really sick last winter in ICU, I was sent home with some meds including prednisone. After a week or so I had some really crazy side effects from it (prednisone) my emotions were extreme & I had hallucinations etc. I've never written anything on this site as of yet, but reading others stories here have helped me so much. When I read what you're going through, it sounded very familiar to me so I had to respond. I didn't know that a steroid could cause these type of behaviors before I got sick but after what I went through, I've learned a lot about this steroid. Just thought I should mention it in case that's one of the meds he might be taking. Good Luck w/ everything xo

  • As one that was in the bed (32 days ICU) I now know what it is like also I realise that the other side are seeing their loved ones with all the tubes and leads along with pops and whistles going on all around. I had 2 lives going on in my head and was not sure which was real or made up. Which must of really played with the minds of those looking on. Once you are back at home talk though all of each others feelings and thoughts. A diary is great way of jotting even the silliest of things down. Talk and cry together it may never completely make sense but I found supporting each other is the best healer.

    I wish you both all the very best.

    Be well

  • Hi, really sorry to hear about what you're going through but it is normal. I was in ICU 4 years ago in a medically induced coma and the drugs that they gave me to keep me sedated caused paranoia and delusions. I thought no one came to visit me except a mouse even though my family came every day and I also thought the nurses were trying to kill me! I felt like I was on a huge rollercoaster (I hate fairground rides!) and I was desperately trying to get off but I couldn't. He will be frightened because he wont understand what is going on which is why he is lashing out. Stay strong and remember that it is the drugs making him to do this and although it's not going to be easy, it will get better.

  • Thanks. I really appreciate your replies.

    The drug he was reacting to was olanzipine - which ironically is supposed to reduce anxiety.

    However it's also a heavy duty anti-schizophrenia drug.

    My DH has absolutely no history of any type of mental health issues- not even depression. He was anxious for a week before a surgery that would probably kill him, and knew that without it he would definitely die within weeks. I don't think that was a justified call on the part of the prescriber but I do believe it was a well meaning mistake.

    Today my DH is better orientated although still agitated. He knows something is wrong with his thinking and also knows he hasn't slept for almost two weeks. He is trying to watch the latest episode of his favourite tv series on his laptop - things that are different are that he is over emotional in tune with the characters (not a usual reaction for him) and that he keeps putting the episode back to the beginning.

    But the good news is he is focused, he is better orientated, and he knows who I am :) He still has a long way to go before his thinking is not disrupted but at least he has insight.

    To anyone else reading this- I am a strong person. I can and have coped with some big crises in my time. But two weeks of not sleeping and a 34 y/o critically ill husband acting as if he has dementia broke me yesterday. Don't worry if it happens to you too.

    You will make it through - even when it doesn't feel like it.

    I will keep you posted on my DH's progress. And will probably be back in bits again!

    CW

  • CancerWife, i'm so happy to hear that at least you know now what med is causing these side effects. I'm sure that eases your mind quite a bit. I know how heart broken & scared my mom was when she watched me go through similar behaviors & thought it was possibly permanent brain damage from loss of oxygen before 911 could get to me. Thank god it was just a temporary side effect from the med I was taking. It was a nightmare at the time & I still am dealing with that but it gets better every day. I send you & your DH my best wishes & love for a speedy recovery! xoxo

  • Hi, I've just been back to ICU and talked to the Doctors and Nurses and I read some of my notes. I was the same seeing things that weren't there, didn't know my wife and parents and asked them to leave as they must be at the wrong bed because I'd never seen them before! It took me about 4 weeks to workout what had happened and put everything in place, but two years on and I still have some odd thoughts. My wife and family are very supportive and I have now got this site and a group that meets near where I live. I do hope your husband is well and as they say time is a great healer. Take care

  • I took my DH back into ITU to see where he had been and it made a few things click into place. It seems to be a good move x

  • That is an excellent move. I visited the ITU about 3 months after I had come out and it did help piece things together. I thought I had been laying in some sort of crypt style mortuary but when I visited the ward and they showed me my bed, a lot of what I had seen fell into place and made sense, like the lady laying in the bed in front of me (I thought she was in a coffin!) but the beds and windows / light sources all made sense and helped a lot in getting to grips with the hallucinations I had had.

You may also like...